Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Hitting time in regular sets and logarithm law for rapidly mixing dynamical systems

Author: Stefano Galatolo
Journal: Proc. Amer. Math. Soc. 138 (2010), 2477-2487
MSC (2010): Primary 37A25, 37C45, 37D40, 37A99
Published electronically: March 4, 2010
MathSciNet review: 2607877
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a system has superpolynomial (faster than any power law) decay of correlations (with respect to Lipschitz observables), then the time $ \tau (x,S_{r})$ is needed for a typical point $ x$ to enter for the first time a set $ S_{r}=\{x:f(x)\leq r\}$ which is a sublevel of a Lipschitz function $ f$ scales as $ \frac{1}{\mu (S_{r})}$ i.e.,

$\displaystyle \underset{r\rightarrow 0}{\lim }\frac{\log \tau (x,S_{r})}{-\log r}=\underset {r\rightarrow 0}{\lim }\frac{\log \mu (S_{r})}{\log r}. $

This generalizes a previous result obtained for balls. We will also consider relations with the return time distributions, an application to observed systems and to the geodesic flow in negatively curved manifolds.

References [Enhancements On Off] (What's this?)

  • 1. Barreira, L., Saussol, B., Hausdorff dimension of measures via Poincaré recurrence, Commun. Math. Phys. 219 (2001), 443-463. MR 1833809 (2002c:37035)
  • 2. Chernov, N., Kleinbock, D., Dynamical Borel-Cantelli lemmas for Gibbs measures, Israel Journal of Mathematics, 122 (2001), 1-27. MR 1826488 (2002h:37003)
  • 3. Dolgopyat, D., Limit theorems for partially hyperbolic systems, Trans. Amer. Math. Soc. 356 (2004), 1637-1689. MR 2034323 (2005k:37053)
  • 4. Degli Esposti, M., Galatolo, S., Recurrence near given sets and the complexity of the Casati-Prosen map, Chaos, Solitons and Fractals 23, no. 4 (2005), 1275-1284. MR 2097708 (2006g:37069)
  • 5. Freitas, A.C.M., Freitas, J.M., Todd, M., Hitting time statistics and extreme value theory, Prob. Th. and Related Fields, to appear.
  • 6. Galatolo, S., Dimension and hitting time in rapidly mixing systems, Math. Res. Lett. 14, no. 5 (2007), 797-805. MR 2350125 (2008i:37007)
  • 7. Galatolo, S., Peterlongo, P., Long hitting time, slow decay of correlations and arithmetical properties, preprint arXiv:0801.3109.
  • 8. Galatolo, S., Dimension via waiting time and recurrence, Math. Res. Lett. 12 (2005), 377-386. MR 2150891 (2006b:37041)
  • 9. Galatolo, S., Hitting time and dimension in axiom A systems, generic interval exchanges and an application to Birkoff sums, J. Stat. Phys. 123 (2006), 111-124. MR 2225238 (2007i:37059)
  • 10. Galatolo, S., Kim, D.H., The dynamical Borel-Cantelli lemma and the waiting time problems, Indag. Math. 18, no. 3 (2007), 421-435. MR 2373690 (2009b:37005)
  • 11. Gorodnik, A., Shah, A.N., Khinchin theorem for integral points on quadratic varieties, preprint arXiv:0804.3530, 2008.
  • 12. Hill, R., Velani, S., The ergodic theory of shrinking targets, Inv. Math. 119 (1995), 175-198. MR 1309976 (96e:58088)
  • 13. Kim, D.H. and Seo, B.K., The waiting time for irrational rotations, Nonlinearity 16 (2003), 1861-1868. MR 1999584 (2004g:37050)
  • 14. Kleinbock, D.Y., Margulis, G.A., Logarithm laws for flows on homogeneous spaces, Inv. Math. 138 (1999), 451-494. MR 1719827 (2001i:37046)
  • 15. Kim, D.H., Marmi, S., The recurrence time for interval exchange maps, Nonlinearity 21 (2008), 2201-2210. MR 2430668 (2009f:37041)
  • 16. Lacroix, Y., Haydn, N., Vaienti, S., Hitting and return times in ergodic dynamical systems, Ann. Probab. 33, no. 5 (2005), 2043-2050. MR 2165587 (2006i:37006)
  • 17. Liverani, C., On contact Anosov flows, Ann. of Math. (2) 159, no. 3 (2004), 1275-1312. MR 2113022 (2005k:37048)
  • 18. Maucourant, F., Dynamical Borel-Cantelli Lemma for hyperbolic spaces, Israel Journal of Mathematics 152 (2006), 143-155. MR 2214457 (2008e:37028)
  • 19. Pesin, Y., Dimension theory in dynamical systems, Chicago Lectures in Mathematics, University of Chicago Press, 1997. MR 1489237 (99b:58003)
  • 20. Rousseau, J., Saussol, B., Poincaré recurrence for observations, preprint arXiv:0807.0970.
  • 21. Sullivan, D., Disjoint spheres, approximation by imaginary quadratic numbers, and the logarithm law for geodesics, Acta Mathematica 149 (1982), 215-237. MR 688349 (84j:58097)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37A25, 37C45, 37D40, 37A99

Retrieve articles in all journals with MSC (2010): 37A25, 37C45, 37D40, 37A99

Additional Information

Stefano Galatolo
Affiliation: Dipartimento di Matematica Applicata, Universita di Pisa, via Buonarroti 1, Pisa, Italy

Keywords: Logarithm law, hitting time, decay of correlations, dimension, return time distribution.
Received by editor(s): June 18, 2009
Received by editor(s) in revised form: October 12, 2009
Published electronically: March 4, 2010
Communicated by: Bryna Kra
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society